Alert archive / Missouri / Freezing Rain Advisories in 2007

Freezing Rain Advisory 3, NWS St. Louis, MO

November 30, 20075 counties in Missouri; Pike County, Illinois

NWS St. Louis, MO issued this freezing rain advisory at Nov 30, 2007, 11:31 AM CST for 5 counties in Missouri; Pike County, Illinois. It took effect at Dec 1, 2007, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2007, 11:31 AM CST (17:31 UTC)
In effect from
Dec 1, 2007, 6:00 AM CST
Expired
Dec 1, 2007, 12:04 PM CST
In force
6 hr
Issued by
NWS St. Louis, MO

Counties Pike County, IL, Audrain County, MO, Boone County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
-183 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freezing rain advisory went out at Nov 30, 5:36 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Nov 30, 5:36 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
536 AM CST FRI NOV 30 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
PRIMARY CONCERN FOR THIS FORECAST CYCLE CONTINUES TO BE THE
POTENTIAL FOR ICE ACCUMULATIONS ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS ON SATURDAY.  LITTLE HAS CHANGED SINCE THE PREVIOUS
FORECAST.  THE GFS CONTINUES TO BE THE WARMEST/MOST AGGRESSIVE WITH
WARM ADVECTION OF THE SHORT TERM MODELS...WHILE THE NAM IS STILL THE
COOLEST.  UKMET AND ECMWF CONTINUE TO SUPPORT THE GFS SOLUTION...THO
THEY ARE NOT QUITE AS AGGRESSIVE AS THE GFS WITH THE WARM ADVECTION
ON SATURDAY MORNING.  THE SREF SUPPORTS THE NAM A BIT MORE THAN IT
DOES THE GFS...THOUGH ITS JUST A TAD WARMER AND MORE AGGRESSIVE IN
PUSHING THE WARM AIR NORTH.

I BELIEVE THIS WILL ALL HINGE ON MOISTURE IN THE LOWEST PART OF THE
BOUNDARY LAYER.  MODELS CONTINUE TO FORECAST SURFACE DEWPOINTS IN
THE LOWER TEENS OR EVEN SINGLE DIGITS OVER THE NORTHERN PORTION OF
THE CWFA AT 12Z SATURDAY MORNING.  WHEN THE PRECIPITATION BEGINS
FALLING AROUND THAT TIME...IT WILL NECESSARILY HAVE TO PENETRATE
THAT DRY LAYER BEFORE HITTING THE GROUND.  EVAPORATIVE COOLING
SHOULD KEEP SURFACE TEMPS LOW EVEN IN THE FACE OF STRONG WARM
ADVECTION.  HOWEVER...RELEASE OF LATENT HEAT AS THE RAIN FREEZES
WILL ALSO TEND TO OFFSET EVAPORATIVE COOLING.  THE LACK OF LOW LEVEL
COLD ADVECTION WILL MEAN THAT LATENT HEATING WILL EVENTUALLY WIN OUT
OVER EVAPORATIVE COOLING.  ADDITIONALLY...EVEN THE COLDER NAM VEERS
THE WIND AND CRANKS UP THE LOW LEVEL WARM ADVECTION SATURDAY
AFTERNOON.  SO THE REAL QUESTION IS...WHEN WILL THE TEMPERATURE
CLIMB ABOVE FREEZING...AND HOW MUCH FREEZING RAIN WILL HAVE FALLEN
BEFORE THAT TRANSITION HAPPENS.

ADDITIONALLY...VERY STRONG PRESSURE GRADIENT BETWEEN THE COLD RIDGE
OVER THE GREAT LAKES AND THE SURFACE LOW WHICH WILL BE MOVING INTO
THE PLAINS WILL LIKELY PRODUCE SOME FAIRLY STRONG WINDS ON
SATURDAY.  IF TREES AND POWER LINES ARE COVERED WITH A QUARTER INCH
OF ICE DURING THE MORNING THERE COULD BE A SIGNIFICANT AMOUNT OF
DAMAGE.  THE BOTTOM LINE IS THAT THIS ALL ADDS UP TO A DIFFICULT AND
COMPLEX FORECAST FOR NORTHEAST MO/WEST CENTRAL IL FOR SATURDAY.

GIVEN THE POTENTIAL FOR SIGNIFICANT ICING...AND THE POTENTIAL THAT
STRONG WINDS COULD CAUSE ADDITIONAL PROBLEMS...HAVE GONE AHEAD AND
ISSUED A WINTER STORM WATCH FOR OUR NORTHERN TIER OF COUNTIES FROM
600 AM TO 600 PM SATURDAY.

I STILL FEEL IT NECESSARY TO POINT OUT THAT THERE IS A CONSIDERABLE
AMOUNT OF UNCERTAINTY WITH REGARDS TO THIS SYSTEM...EVEN THOUGH WE
ARE ONLY 24-36 HOURS FROM THE TIME FRAME WHEN IT WILL START TO
IMPACT THE CWFA.  THE PRIMARY SLUG OF SHORTWAVE ENERGY WHICH WILL
GENERATE THIS STORM IS STILL OFFSHORE...AND IS NOT FORECAST TO MOVE
OVER LAND UNTIL EARLY THIS EVENING.  THE SURFACE LOW WILL NOT EVEN
BEGIN TO FORM UNTIL LATE THIS EVENING...AND THEREFORE IT IS UNLIKELY
WE WILL  GET A GOOD UPPER AIR SAMPLING OF THIS STORM UNTIL 12Z
SATURDAY MORNING...AS THE FIRST MEASURABLE PRECIP BEGINS TO FALL.
THIS FORECAST IS STILL BASED IN NUMERICAL MODEL MATHEMATICS...NOT
IN REAL DATA.  SMALL SHIFTS IN THE TRACK OF THIS STORM COULD
DRASTICALLY ALTER THE FORECAST.

MANY THANKS TO SURROUNDING WFOS FOR COLLABORATIVE EFFORTS

CARNEY

&&

.AVIATION...
FOR THE 12Z TAFS...HIGH CLOUDS CURRENTLY STREAMING ACROSS CENTRAL
PORTIONS OF MISSOURI AND SOUTHERN ILLINOIS AHEAD OF DEVELOPING LOW
PRESSURE CENTER IN THE INTER-MOUNTAIN WEST WILL IMPACT TAF
LOCATIONS THROUGHOUT THE FORECAST PERIOD. MAIN WEATHER INFLUENCE
FOR THE FORECAST PERIOD WILL BE A WEAK COLD FRONTAL DISTURBANCE
THAT WILL QUICKLY RACE ACROSS KUIN-KCOU BY EARLY MORNING AND THEN
KSTL-KSUS BY MID MORNING. WINDS WILL SHIFT FROM SOUTHWESTERLY TO
MORE NORTHERLY AS HIGH PRESSURE BUILDS BEHIND THE FRONT AND MOVES
EASTWARD THROUGH THE CENTRAL PLAINS. BY THE END OF THE FORECAST
PERIOD WINDS WILL TURN MORE SOUTHEASTERLY AND ABUNDANT MOISTURE
WILL BEGIN STREAMING FROM THE SOUTHEAST AHEAD OF THE ANTICIPATED
WINTER STORM FOR THE WEEKEND. MOST TAF LOCATIONS WILL SEE
THICKENING SKIES AND LOWERING CEILINGS BUT SHALL REMAIN IN VFR
CONDITIONS. KCOU HAS THE GREATEST CHANCE FOR SEEING AN EARLY ONSET
OF PRECIPITATION CONSISTING OF A MIX OF RAIN AND FREEZING RAIN AFTER
08Z SATURDAY.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR KNOX-LEWIS-MARION-SHELBY.

IL...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR ADAMS IL-BROWN IL.

&&

WFO LSX
Hazardous weather outlook, Nov 30, 6:14 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CST FRI NOV 30 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
614 AM CST FRI NOV 30 2007

...A WINTER STORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS FROM 600 AM UNTIL 600 PM SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL MOVE INTO THE REGION LATE TONIGHT...
BRINGING A CHANCE OF FREEZING RAIN TO PARTS OF CENTRAL AND
NORTHEAST MISSOURI. THE PRECIPITATION IS EXPECTED TO BE QUITE
LIGHT...SO LITTLE OR NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZING RAIN WILL OVERSPREAD MUCH OF THE AREA ON SATURDAY
MORNING. THE FREEZING RAIN WILL CHANGE QUICKLY TO RAIN OVER MOST
OF THE AREA AS TEMPERATURES RISE DURING THE MORNING. HOWEVER
PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS COULD
RECEIVE SIGNIFICANT ICE ACCUMULATIONS ON RAISED SURFACES AS
TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING THROUGH AT
LEAST MID DAY. ADDITIONALLY...STRONG WINDS OF UP TO 25 MPH COULD
DAMAGE ICE COVERED TREES AND POWER LINES.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT AND
SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY FREEZING RAIN WHICH
FALLS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:12 AM CSTWinter Storm WatchLSXKnox, Lewis, Marion, Shelby7 hr
Nov 30, 11:31 AM CSTIce Storm WarningLSXKnox, Lewis, Marion, Shelby27 hr

Nearby

Freezing Rain Advisories in Missouri, 2007Freezing Rain Advisories in Illinois, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.